Idaho, 2012

Heavy Snow in Idaho, November 19, 2012

November 19, 2012 · NWS OTX · 1 event in 1 county or zone

A moist warm front brought heavy snow to the mountains across the Northern Panhandle above 4000 feet. Schweitzer Ski Resort received eight inches of snowfall and Bear Mountain further east received seventeen inches through the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist warm front brought heavy snow to the mountains across the Northern Panhandle above 4000 feet. Schweitzer Ski Resort received eight inches of snowfall and Bear Mountain further east received seventeen inches through the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 18, 9:52 PM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Nov 18, 9:52 PM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
952 PM PST Sun Nov 18 2012

.SYNOPSIS...
Expect a progressive and wet weather pattern with periods of mountain
snow and valley rain this week. Higher snow levels through the middle
of the work week will combine with the heaviest expected
precipitation in this forecast cycle to produce rises on the area
small streams or creeks...especially for North Idaho and the
Cascades. Windy conditions will develop over portions of the Inland
Northwest on Monday.

&&

.DISCUSSION...
Satellite imagery from this evening shows a deep low pressure
system of around 980mb off the north tip of Vancouver Island
moving north with a warm front crossing the Cascades into Central
Washington. Models agree that a very moist subtropical moisture
fetch will become aimed at the area tonight and Monday bringing
heavy rain to the valleys, and heavy mountain snow mainly along
the Canadian Border. The potential for high winds is also a
concern with the NAM and GFS indicating 60-70 knot winds at 850mb
over the Eastern Columbia Basin, Palouse, and Spokane areas.
Mixing potential in the warm sector does not look great for
Monday, however the strength of the winds aloft is a concern that
if some mixing can occur, then damaging winds would be possible.
Forecast soundings off the NAM indicate slightly better mixing
potential in the Columbia Basin compared to the GFS. Meanwhile with
a tight pressure gradient stacking up along the Blue Mountains the
potential exists for downslope winds off the Blues into the
Pomeroy area. The UW WRF-GFS has been consistent with this and
pattern recognition would give this area a better chance for high
winds. With the models delaying the onset of the potential for
high winds slightly with the UW WRF-GFS not indicating gusts
higher than 40-45 knots prior to 18z tomorrow (10 am), and that
mixing potential will be less prior to 18z, opted to keep High
Wind Watches in place but delay the onset until late Monday
morning and afternoon and let mid shift make final call given
uncertainty at this time. Wind advisories may also be needed for
the Lewiston area and Camas Prairie.  JW

&&

.AVIATION...
06Z TAFs: The Inland Northwest will be under a very moist southwest
flow pattern over the next 24 hours.  Winds above the surface will
also increase substantially as 850mb winds Monday increase to 50-70
knots in the Columbia Basin.  The atmosphere however will be stable
which will reduce the coverage and intensity of these winds mixing
to the surface.  However UW WRF-GFS shows gusts generally in the
25-40 knot range which will be common in the afternoon with locally
stronger gusts.  Exception is KEAT which will be sheltered from
these southwest winds.  Low level winds will remain out of the
southeast, which is generally not a good flow direction for
generating stratus. The one exception will be KEAT, which
could see IFR cigs tonight through Monday morning. An extended
period of moderate rainfall is expected at KGEG, KSFF, KCOE and KPUW
after 12Z with cigs and vis possibly lowering down into MVFR
category after this time. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  46  40  46  39  45 / 100 100 100  80  80  70
Coeur d'Alene  38  46  40  46  38  44 /  90 100 100  90  90  70
Pullman        37  48  42  50  41  44 /  90  90 100  80  80  80
Lewiston       42  53  46  55  43  50 /  80  70  90  70  60  60
Colville       38  44  38  47  39  44 / 100 100 100  80  90  70
Sandpoint      35  44  38  45  37  43 /  90 100 100 100 100  90
Kellogg        31  43  39  44  37  41 /  70 100 100 100 100 100
Moses Lake     42  51  40  49  39  48 / 100  60  60  50  40  40
Wenatchee      40  48  39  47  38  45 / 100  90  50  50  50  40
Omak           38  44  39  45  37  43 / 100 100  80  50  50  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 4 AM PST Monday through late Tuesday night for
     Central Panhandle Mountains-Northern Panhandle.

     Winter Storm Warning until 4 PM PST Monday for Northern
     Panhandle.

     High Wind Watch from Monday afternoon through Monday evening for
     Coeur d'Alene Area-Idaho Palouse.

WA...Flood Watch from 4 AM PST Monday through late Monday night for
     East Slopes Northern Cascades.

     Winter Storm Warning until 10 PM PST Monday for East Slopes
     Northern Cascades.

     Flood Watch from 4 AM PST Monday through late Tuesday night for
     Northeast Mountains-Okanogan Highlands.

     Winter Storm Warning until 4 PM PST Monday for Northeast
     Mountains.

     High Wind Watch from Monday afternoon through Monday evening for
     Moses Lake Area-Northeast Mountains-Okanogan Highlands-
     Spokane Area.

     Winter Storm Warning until 4 PM PST Monday for Okanogan
     Highlands.

     High Wind Watch from Monday morning through Monday evening for
     Lower Garfield and Asotin Counties-Northeast Blue Mountains-
     Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, Nov 18, 4:14 PM PST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
414 PM PST SUN NOV 18 2012

IDZ001-004-WAZ037-038-200015-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
414 PM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...REST OF TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER STORM WARNINGS ARE IN EFFECT FOR MONDAY NEAR THE BC BORDER FOR
HEAVY MOUNTAIN SNOW WITH BLOWING AND DRIFTING SNOW. A HIGH WIND
WATCH IS IN EFFECT FOR MONDAY FOR NORTHEAST WASHINGTON. POWER
OUTAGES WILL BE POSSIBLE WITH THESE WINDS.

IN ADDITION...SMALL STREAM OR URBAN FLOODING WILL BE POSSIBLE
MONDAY AND TUESDAY WITH HEAVY RAINFALL AMOUNTS EXPECTED. A FLOOD
WATCH IS IN EFFECT.

IDZ002-003-WAZ031>036-200000-
COEUR D'ALENE AREA-IDAHO PALOUSE-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
414 PM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...REST OF TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT FOR MONDAY. POWER OUTAGES WILL BE
POSSIBLE WITH WINDS GUSTING AROUND 55 MPH.

IDZ026-027-200015-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
414 PM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...REST OF TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY GUSTY WINDS...LOCALIZED AROUND 50 MPH...WILL BE POSSIBLE
MONDAY.

WAZ041-043-044-200015-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
414 PM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...REST OF TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE MAINLY ON THE WATERVILLE
PLATEAU OVERNIGHT AS WELL AS THE OKANOGAN VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE MONDAY MORNING FOR THE
OKANOGAN VALLEY.

WAZ042-200015-
EAST SLOPES NORTHERN CASCADES-
414 PM PST SUN NOV 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...REST OF TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT FOR HEAVY SNOW ACCUMULATIONS...MAINLY
IN THE MOUNTAINS ABOVE 3500 FEET THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL STREAM OR URBAN FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY
ONCE SNOW LEVELS RISE MONDAY AND CHANGE THE HEAVY SNOW TO HEAVY
RAIN. A FLOOD WATCH IS IN EFFECT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
November 19, 2:00 AM PST to 4:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
SNOTEL
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416979.